Montana, 2010

Hail and Damaging Winds in Montana, August 6, 2010

August 6, 2010 · NWS GGW · 17 events in 4 counties and zones

An upper level ridge moved east of Montana during the day bringing southwest flow aloft across eastern Montana. Dewpoints started off low, however a boundary of higher moisture at the surface moved across northeast Montana which became the focus of the intensified convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.5 million
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level ridge moved east of Montana during the day bringing southwest flow aloft across eastern Montana. Dewpoints started off low, however a boundary of higher moisture at the surface moved across northeast Montana which became the focus of the intensified convection. The storms began in northern Blaine County then into Phillips County. Better instability allowed the strong storms to become severe as they moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 6, 2:06 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 2:06 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
306 PM MDT FRI AUG 6 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
THINGS ARE COMING TOGETHER FOR THUNDERSTORM ACTIVITY FOR TONIGHT.
SURFACE HIGH PRESSURE HAS SHIFTED TO THE EAST AND ALLOWED A RETURN
FLOW FROM THE SOUTHEAST TO KEEP A RELATIVELY MOIST AIRMASS IN PLACE
FOR ALL BUT THE SW ZONES THIS AFTERNOON. UPPER LEVELS ARE WORKING IN
TANDEM WITH A FLOW FROM THE SOUTHWEST AND INTERJECTING VORT MAXES
ACROSS THE AREA TONIGHT. STORM PREDICTIONS CENTER/S SLIGHT RISK AREA
FOR THE ENTIRE CWA IS LOOKING GOOD ATTM.

THE UPPER LEVEL DISTURBANCES ARE SEEN ON SATELLITE WITH CONVECTION
OVER THE CENTRAL ROCKIES. INHERITED FORECAST WITH SCATTERED COVERAGE
FOR TONIGHT LOOKED GOOD FOR THE MOST PART BUT IT LOOKS A BIT BETTER
FOR THE NE ZONES LATER TONIGHT WITH MODELS SHOWING CAPE AND MOISTURE
HANGING IN THIS AREA INTO SATURDAY MORNING. WITH PRECIP WATERS OVER
AN INCH...WILL KEEP THE MENTION OF HEAVY RAIN FOR THE CENTRAL AND
EASTERN ZONES.

THINGS QUIET DOWN A BIT SATURDAY AS THE SURFACE FRONT SWEEPS TO OUR
EAST. THE JET WILL BE MORE WEST THAN SOUTHWEST TOO WITH THE BEST
ENERGY WELL TO OUR SOUTH EJECTING FROM THE DEVELOPED TROUGH OVER THE
WESTERN GREAT BASIN.

SATURDAY NIGHT AND SUNDAY...THE BOTTOM PORTION OF THE TROUGH BEGINS
TO LIFT TOWARD THE AREA AND TRIGGERS STORMS THAT MOVE INTO THE CWA
BY LATE SATURDAY NIGHT. HOWEVER THEY LOOK TO BE ISOLATED WITH THE
SURFACE THROUGH MID-LEVEL FRONT ABSENT. JAMBA

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
EXTENDED MODEL SOLUTIONS INITIALLY AGREE ON THE WESTERN US TROUGH
QUICKLY EJECTING NORTHEASTWARD THROUGH THE INTER-MOUNTAIN WEST AND
MONTANA MONDAY THROUGH TUESDAY. AFTER THAT...THE GFS AND EC
EXTENDED MODELS DIVERGE SIGNIFICANTLY. THROUGH THE REMAINDER OF
THE EXTENDED FORECAST PERIOD...THE EC BRINGS DOWN ANOTHER DEEP
TROUGH AND CLOSED UPPER LOW AND TRACKS IT UP THE SNAKE RIVER
VALLEY WHILE THE GFS HOLDS A MORE NORTHERN OPEN TROUGH PATTERN.
THESE DIFFERENCE LOWER THE CONFIDENCE IN THE EXTENDED FORECAST
AFTER TUESDAY...ESPECIALLY WITH MORNING LOW TEMPERATURES. AS A
RESULT...TRIED TO BLEND AND BROADBRUSH A GENERAL LOW SLIGHT CHANCE
POPS. BMICKELSON

PREVIOUS LONG TERM FORECAST DISCUSSION...SOUTHWEST FLOW ALOFT
WILL BRING A FAIRLY STRONG SHORTWAVE ACROSS EASTERN MONTANA MONDAY
AND MONDAY NIGHT. GFS SOMEWHAT FASTER THAN THE ECMWF WITH THIS
SYSTEM. VERY UNSTABLE AIRMASS IS EXPECTED AHEAD OF THIS WAVE AND
COLD FRONT. WILL INCREASE THE CHANCE OF THUNDERSTORMS FOR MONDAY
AND MAINTAIN THE 30 PERCENT CHANCE OF THUNDERSTORMS FOR MOST AREAS
FOR MONDAY NIGHT.

WSW FLOW ALOFT CONTINUES ON TUESDAY AHEAD OF AN UPPER TROUGH THAT
WILL MOVE THROUGH THE FORECAST AREA MIDWEEK. GFS IS ABOUT A DAY
FASTER AND WEAKER THAN THE ECMWF WITH THIS TROUGH ALTHOUGH BOTH
MODELS SEEM TO BRING THE COLD FRONT ACROSS SOMETIME ON WEDNESDAY.
WITH WEAK SHORTWAVES EXPECTED AHEAD OF THE TROUGH...WILL MAINTAIN
A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. THE FRONTAL SYSTEM ON
WEDNESDAY HAS LIMITED MOISTURE AT THIS POINT SO WILL KEEP POPS AT
A SLIGHT CHANCE FOR NOW. FORRESTER

THE EXTENDED PERIOD APPEARS TO BE DOMINATED BY AN UPPER LEVEL LOW
THAT STALLS OVER CENTRAL CANADA BETWEEN A RIDGE OVER THE GULF OF
ALASKA AND BEHIND A STRONG MIDWEST RIDGE THAT EXTENDS INTO THE
HUDSON BAY AREA. NEMONT WILL BE INFLUENCED BY A SPLIT UPPER LEVEL
JET DURING THIS TIME...INITIALLY A SOUTHWEST TO NORTHWEST ORIENTED
JET WILL PUMP IN WARM MOIST AIR BUT THE POLAR JET SLIDING THROUGH
BRITISH COLUMBIA AND THE PACIFIC NORTHWEST WILL PUSH IN A COOLER
AIRMASS.

SHOWER AND THUNDERSTORM ACTIVITY IS MORE LIKELY WITH THE DISTURBANCE
ON THURSDAY SINCE THE ENVIRONMENT IS RELATIVELY MOIST AND UNSTABLE.
CHANCES WILL DECREASE AFTER THURSDAY NIGHT AS THE AIRMASS WILL
BECOME MODIFIED BY THE POLAR AIRMASS. EVEN THOUGH THE MODELS
DISAGREE ON THE TEMPERATURES IN THE LONG TERM...THEY DO SHOW A
SLIGHT COOLING TREND AFTER TWO SHORTWAVES PASS THROUGH...ESPECIALLY
AFTER THE SECOND DISTURBANCE MOVES THROUGH ON FRIDAY. WITH THE RIDGE
PUSHED FAR TO THE EAST A RAPID REBOUND A TEMPERATURES IS NOT
EXPECTED.

AES

&&

.AVIATION...
WILL SEE AN INCREASE IN MID AND HIGH LEVEL CLOUDS TODAY AHEAD OF
SCATTERED THUNDERSTORMS THAT WILL AFFECT THE TAF SITES TONIGHT AND
THROUGH THE OVERNIGHT HOURS. ERRATIC GUSTY WINDS AND PERIODS OF MVFR
AND IFR CONDITIONS MAY OCCUR IN ANY STORMS THAT HAPPEN TO PASS
DIRECTLY OVER A TAF SITE. WINDS FROM THE EAST AND SOUTHEAST TODAY
WILL TURN FROM THE WEST OVERNIGHT AS A FRONTAL SYSTEM MOVES THROUGH THE
AREA. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 6, 2:35 PM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
335 PM MDT FRI AUG 6 2010

MTZ016>027-059>062-071200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
335 PM MDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL BE ARRIVING FROM THE
SOUTHWEST THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS TO 60 MPH A
POSSIBILITY. THE STRONGER STORMS WILL ALSO HAVE HEAVY SHOWERS...
WITH RESULTING RAPID RUNOFF AND POOR VISIBILITY FOR A SHORT TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL POSSIBLY MOVE
THROUGH NORTHEAST MONTANA MONDAY AFTERNOON AND EVENING. BRIEF
HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND HAIL LOOK TO BE THE
MAIN THREATS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 6, 4:36 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
536 PM MDT FRI AUG 6 2010

MTZ016-059-070000-
PHILLIPS-
536 PM MDT FRI AUG 6 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 600 PM MDT/700 PM CDT/.

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LORING TO 7 MILES
WEST OF MALTA...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   LORING...
   MALTA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 10795 4900 10740 4826 10749 4826 10818
      4884 10828 4891 10827 4892 10825 4900 10825
      4901 10823
TIME...MOT...LOC 2336Z 270DEG 14KT 4882 10794 4835 10801

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 6, 5:27 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
627 PM MDT FRI AUG 6 2010

MTZ016-017-059-061-070100-
PHILLIPS-VALLEY-
627 PM MDT FRI AUG 6 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 700 PM MDT.

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF SACO...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   SACO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4847 10700 4841 10758 4862 10769 4878 10717
TIME...MOT...LOC 0027Z 248DEG 27KT 4851 10754

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 79 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 1 heavy rain. Local standard time, as filed.

Hail, Phillips

When
August 6, 5:41 PM MST
Where
Phillips County, 12 mi NW of Saco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.593, -107.516

Rainfall of 0.25 also fell.

Hail, Phillips

When
August 6, 5:48 PM MST
Where
Phillips County, 3 mi NE of Saco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.501, -107.284

Hail was covering the ground.

Hail, Phillips

When
August 6, 5:53 PM MST
Where
Phillips County, 4 mi N of Saco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.528, -107.330

Hail, Phillips

When
August 6, 6:17 PM MST
Where
Phillips County, 5.85 mi ENE of Saco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.508, -107.216

Rainfall of 0.50 also fell.

Thunderstorm Wind, Valley

When
August 6, 6:30 PM MST
Where
Valley County, Hinsdale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.400, -107.080

The wind broke 5 inch branches out of trees.

Thunderstorm Wind, Valley

When
August 6, 6:40 PM MST to 6:45 PM MST
Where
Valley County, 3 mi E of Hinsdale to 14 mi NW of Glasgow
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.400, -107.015

At 1840 MST 3 miles east of Hinsdale, a haystack was blown up from the wind gust. At about the same time, a trained spotter estimated a 70 mph wind gust and half inch hail.

Thunderstorm Wind, Valley

When
August 6, 7:18 PM MST to 7:23 PM MST
Where
Valley County, 2 mi W of Glasgow to 7 mi N of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.200, -106.673

NWS Employee estimated wind gust at 2 miles west of Glasgow. Public estimated wind gust 7 miles north of Glasgow.

Thunderstorm Wind, Valley

When
August 6, 7:23 PM MST
Where
Valley County, 4 mi N of Glasgow
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.258, -106.630

Thunderstorm Wind, Valley

When
August 6, 7:37 PM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.220, -106.620

Thunderstorm Wind, Valley

When
August 6, 8:00 PM MST
Where
Valley County, 15 mi E of Glasgow
Measured
52 kt (60 mph) estimated gust
Crop damage
$750,000
Reported by
NWS Employee
Coordinates
48.200, -106.304

NWS Survey team witnessed over 20,000 acres of crops 70 to 100% destroyed from the wind and nickel size hail. This was part of the hail/wind swath that extended from 12 miles north of Nashua to the southwest portion of Roosevelt County.

Thunderstorm Wind, Valley

When
August 6, 8:20 PM MST
Where
Valley County, 12 mi N of Nashua
Measured
104 kt (120 mph) estimated gust
Crop damage
$750,000
Reported by
NWS Storm Survey
Coordinates
48.304, -106.350

A macroburst occurred where damage consisted of one doublewide manufactured home with the roof blown off, one empty storage building blown apart, and about 3 miles of downed power lines (approximately 44 poles all together) starting near mile marker 10 north of Nashua on the Nashua Road (State Highway 438). The power poles were snapped cleanly, mostly at ground level. As the poles were around 10 years old and relatively strong looking, and there were 3 miles of snapped poles, the NWS officials estimated the winds to be around 120 mph. The house and storage building had less wind, since nearby poles were not snapped at those locations. This also was the origination point to where a combined swath of hail and wind damaged 70 to 100 percent of the crops east southeast to the Roosevelt County border. This storm continued into extreme southwest Roosevelt County.

According to the USDA Hazard Risk Assessment indemnity figures, approximately $750,000 worth of crop damage occurred with this storm (as of October 12, 2010).

Hail, Roosevelt

When
August 6, 8:50 PM MST
Where
Roosevelt County, Wolf Pt
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
48.100, -105.650

This storm was part of a hail and wind swath that mainly affected southeast Valley County, moved east-southeast and ended near this point.

Thunderstorm Wind, Roosevelt

When
August 6, 8:52 PM MST
Where
Roosevelt County, McDonalds Dot
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.480, -105.430

Hail, Roosevelt

When
August 6, 9:00 PM MST
Where
Roosevelt County, Wolf Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.100, -105.650

Heavy Rain, McCone

When
August 6, 9:20 PM MST to 9:30 PM MST
Where
McCone County, 18.49 mi NW of Vida
Reported by
Law Enforcement
Coordinates
47.979, -105.831

Three inches of water was observed over Highway 528 at mile marker 9.

Thunderstorm Wind, McCone

When
August 6, 9:25 PM MST
Where
McCone County, 15 mi NE of Vida
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.983, -105.271

Pea size hail also fell.

Hail, McCone

When
August 6, 9:35 PM MST
Where
McCone County, 7 mi N of Circle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.521, -105.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254995, 254996, 254999, 255005, 246902, 246916, 255632, 255633, 255631, 246931, 246923, 246953, 246958, 246940, 246976, 246945, 246963.